Azithromycin is a commonly used antibiotic that was feared to increase the risk of ventricular arrhythmia, an often life-threatening rapid, irregular heartbeat. But, a recent study has shown that the drug has no effect.
Azithromycin is an antibiotic commonly used to treat bacterial infections -- mostly respiratory and urinary tract infections -- in people of all ages. It belongs to a class of drugs known as macrolides, of which at least one other drug, erythromycin, is known to disrupt the heart's normal rhythm, leading to a condition known as ventricular arrhythmia.
Several recent studies have reported conflicting results over whether azithromycin is linked to an increased risk of death from ventricular arrhythmia in people taking the antibiotic.
Of the more than 14 million new antibiotic users, 0.1% (12 874) people developed ventricular arrhythmia, of whom 30 were new users of azithromycin. When compared to amoxicillin, another commonly used antibiotic, from the penicillin class of drugs, there was no increased risk of this heart condition in people using azithromycin. However, there was an increased risk of ventricular arrhythmia in people taking azithromycin compared to people not using antibiotics at all.
"This finding suggests that the risk of ventricular arrhythmia is more likely to be due to a person's poor health and caused by their infection, rather than to azithromycin itself," says Dr. Gianluca Trifirō, Department of Biomedical and Dental Sciences and Morpho-functional Imaging, University of Messina, Italy. "This finding was confirmed in several sensitivity analyses and replicated in single databases participating in the study."
The authors note these findings may not be applied in hospital settings as the health of patients and use of antibiotics is quite different in community settings, from which the data were drawn.
"Current azithromycin use was associated with an increased risk of ventricular arrhythmia when compared with nonuse of antibiotics, but not when compared with current amoxicillin use. The decreased risk with an active comparator suggests significant confounding by indication," the authors conclude.